Alert archive / Washington / River Flood Watches in 2012

River Flood Watch 9, NWS Spokane, WA

May 15, 2012Okanogan County, Washington

NWS Spokane, WA issued this river flood watch at May 15, 2012, 10:10 AM PDT for Okanogan County, Washington. It took effect at May 17, 2012, 2:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 15, 2012, 10:10 AM PDT (17:10 UTC)
In effect from
May 17, 2012, 2:00 AM PDT
Expired
May 16, 2012, 10:52 AM PDT
In force
Issued by
NWS Spokane, WA
Flood severity
None

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 184 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Okanogan River near Tonasket (TONW1). The gauge peaked at 14.78 ft at May 17, 2012, 10:00 AM PDT.

actionminormoderatemajor1214161805/1505/1605/17
Action stage
14 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12445000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WGUS66 KOTX 151710
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
1010 AM PDT TUE MAY 15 2012

...THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A FLOOD 
WATCH FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON...

  OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY
  STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY

...UNSEASONABLY WARM TEMPERATURES ARE MELTING HIGH ELEVATION SNOW 
AND CREATING STEEP RISES ON THE AREA RIVERS. MINOR FLOODING IS 
EXPECTED THIS WEEK ON THE OKANOGAN RIVER AND THE STEHEKIN RIVER...

MONITOR CURRENT WATER LEVELS ON THE WEB AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)


HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.

BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH 
LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO
PEOPLE AND BOATS.

&&

WAC047-161710-
/O.NEW.KOTX.FL.A.0009.120517T2219Z-120522T0611Z/
/TONW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1010 AM PDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A
* FLOOD WATCH FOR
  THE OKANOGAN RIVER NEAR TONASKET
* FROM THURSDAY AFTERNOON TO MONDAY EVENING.
* AT  9:15 AM TUESDAY THE STAGE WAS 13.0 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 15.00 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY THURSDAY AFTERNOON.
* AT 17.0 FEET...LOW LYING FIELDS AND PASTURE LAND IN THE FLOOD PLAIN 
  ALONG THE OKANOGAN RIVER VALLEY, FROM OROVILLE TO OKANOGAN, WILL BE
  FLOODED. 
* AT 15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN 
  OROVILLE AND TONASKET.

$$

WAC007-161710-
/O.NEW.KOTX.FL.A.0010.120516T1019Z-120518T0837Z/
/STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1010 AM PDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A
* FLOOD WATCH FOR
  THE STEHEKIN RIVER AT STEHEKIN
* FROM LATE TONIGHT TO LATE THURSDAY NIGHT.
* AT  9:30 AM TUESDAY THE STAGE WAS 22.8 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 24.00 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY EARLY TOMORROW.
* AT 23.1 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD.

$$
3 follow-up statements
923 
WGUS66 KOTX 160202
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
702 PM PDT TUE MAY 15 2012

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS AND LAKES IN 
WASHINGTON...
  OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY
  STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY

...UNSEASONABLY WARM TEMPERATURES ARE MELTING HIGH ELEVATION SNOW 
AND CREATING STEEP RISES ON THE AREA RIVERS. MINOR FLOODING IS 
EXPECTED THIS WEEK ON THE OKANOGAN RIVER AND THE STEHEKIN RIVER...

MONITOR CURRENT WATER LEVELS ON THE WEB AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)


HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.

BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH 
LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO
PEOPLE AND BOATS.

&&

WAC047-170202-
/O.CON.KOTX.FL.A.0009.120517T2219Z-120522T0611Z/
/TONW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
702 PM PDT TUE MAY 15 2012

THE FLOOD WATCH CONTINUES FOR
  THE OKANOGAN RIVER NEAR TONASKET
* FROM THURSDAY AFTERNOON TO MONDAY EVENING.
* AT  6:15 PM TUESDAY THE STAGE WAS 13.2 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 15.00 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY THURSDAY AFTERNOON.
* AT 17.0 FEET...LOW LYING FIELDS AND PASTURE LAND IN THE FLOOD PLAIN 
  ALONG THE OKANOGAN RIVER VALLEY, FROM OROVILLE TO OKANOGAN, WILL BE
  FLOODED. 
* AT 15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN 
  OROVILLE AND TONASKET.

$$

WAC007-170201-
/O.CON.KOTX.FL.A.0010.120517T0221Z-120518T0837Z/
/STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
702 PM PDT TUE MAY 15 2012

THE FLOOD WATCH CONTINUES FOR
  THE STEHEKIN RIVER AT STEHEKIN
* FROM WEDNESDAY EVENING TO LATE THURSDAY NIGHT.
* AT  6:30 PM TUESDAY THE STAGE WAS 23.0 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 24.00 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY TOMORROW EVENING.
* AT 23.1 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD.

$$
842 
WGUS66 KOTX 161205
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
505 AM PDT WED MAY 16 2012

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS AND LAKES IN 
WASHINGTON...
  OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY
  STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY

...UNSEASONABLY WARM TEMPERATURES ARE MELTING HIGH ELEVATION SNOW AND 
CREATING RISES ON THE AREA RIVERS. MINOR FLOODING IS EXPECTED THIS
WEEK ON THE OKANOGAN AND STEHEKIN RIVERS...

MONITOR CURRENT WATER LEVELS ON THE WEB AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)


HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.

BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH 
LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO
PEOPLE AND BOATS.

&&

WAC047-171205-
/O.CON.KOTX.FL.A.0009.120517T2219Z-120522T0611Z/
/TONW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
505 AM PDT WED MAY 16 2012

THE FLOOD WATCH CONTINUES FOR
  THE OKANOGAN RIVER NEAR TONASKET
* FROM THURSDAY AFTERNOON TO MONDAY EVENING.
* AT  4:15 AM WEDNESDAY THE STAGE WAS 13.8 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 15.00 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY TOMORROW AFTERNOON. 
* AT 15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN 
  OROVILLE AND TONASKET.

$$

WAC007-171205-
/O.CON.KOTX.FL.A.0010.120517T0336Z-120518T0837Z/
/STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
505 AM PDT WED MAY 16 2012

THE FLOOD WATCH CONTINUES FOR
  THE STEHEKIN RIVER AT STEHEKIN
* FROM THIS EVENING TO LATE THURSDAY NIGHT.
* AT  4:30 AM WEDNESDAY THE STAGE WAS 23.3 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 24.00 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY THIS EVENING.
* AT 23.1 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD.

$$
025 
WGUS66 KOTX 161752
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
1052 AM PDT WED MAY 16 2012

...THE FLOOD WATCH FOR THE OKANOGAN RIVER AT TONASKET HAS BEEN UPGRADED
FLOOD WARNING...

  OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY

&&

WAC047-161822-
/O.CAN.KOTX.FL.A.0009.120517T0900Z-120522T0611Z/
/TONW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1052 AM PDT WED MAY 16 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS UPGRADED THE FLOOD
WATCH TO A FLOOD WARNING FOR 

* FLOOD WATCH UPGRADED TO A FLOOD WARNING FOR 
  THE OKANOGAN RIVER NEAR TONASKET.
* FROM LATE TONIGHT UNTIL FURTHER NOTICE.
* AT 9:15 AM WEDNESDAY THE STAGE WAS 14.0 FEET. 
* FLOOD STAGE IS 15.0 FEET.
* MODERATE FLOODING IS FORECAST.
* FORECAST...THE OKANOGAN RIVER AT TONASKET WILL RISE ABOVE FLOOD 
  STAGE PRIOR TO SUNRISE THURSDAY AND CREST NEAR 17.1 FEET BY SATURDAY 
  MORNING. THE RIVER WILL LIKELY FALL SUNDAY...MONDAY...AND TUESDAY...
  BUT MAY REMAIN ABOVE THE FLOOD STAGE OF 15 FEET FOR THE NEXT 7 TO
  10 DAYS.
* AT 17.5 FEET...WATER WILL BE BEHIND THE LEVEE AND FLOOD THE 
  MOTOCROSS TRACK DOWNSTREAM OF THE CITY OF OKANOGAN.
* AT 17.0 FEET...LOW LYING FIELDS AND PASTURE LAND IN THE FLOOD PLAIN 
  ALONG THE OKANOGAN RIVER VALLEY, FROM OROVILLE TO OKANOGAN, WILL BE
  FLOODED. 
* AT 15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN 
  OROVILLE AND TONASKET.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at May 15, 4:26 AM PDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 15, 4:26 AM PDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
426 AM PDT Tue May 15 2012

.SYNOPSIS...
Unseasonably warm temperatures will continue one more day across the
Inland Northwest. Then a gradual cool down and breezy winds are
expected as high pressure weakens and a series of weather
disturbances moves through the region for the remainder of the week.
By Thursday and Friday, there is a threat of showers and
thunderstorms to mainly North Idaho. Temperatures are expected to
rebound early next week with potential showers in the mountains
Monday and Tuesday.

&&

.DISCUSSION...

Today and Tonight: Unseasonably warm temperatures will continue
for one more day with afternoon highs near if not a degree warmer
than those experienced yesterday. High pressure aloft and at the
surface will keep the Inland Northwest stable today with light
winds to start off and a low level thermal ridge lying across the
region. There are two minor features that will make today a little
different. First, a pesky upper level disturbance is meandering
through northern California and into Nevada. Mid to high level
moisture has wrapped around the north end of the feature and has
pushed across Oregon, southeast Washington and north central
Idaho. There is a small potential that surface based convection
will develop from these moisture bands, but the models show the
best lift and available instability to lie to the south of the
forecast area, over the Clearwaters and eastern Oregon. Meanwhile a
strong cap of 80-100 j/kg spans across southeast Washington and
the adjacent areas of north Idaho. The other subtle change will be
eastward shift of the upper ridge axis and subsequent low level
pressure trough. Surface pressure gradients will increase on the
west side of Washington with onshore flow leading to increased
westerly winds from the lee of the Cascades and across the
Columbia Basin this afternoon to early evening. Breezy winds will
persist in the lee side Cascade valleys through much of the night.

Rapid mountain snow melt will continue for another day and lead to
rises on many rivers and streams across the region. The most
marked rises are expected late in the week. For details on
forecast stages on various rivers, see the latest Hydrologic
Outlook and River Statement.

Wednesday and Wednesday night: Expect slightly cooler temperatures
and breezy conditions. The high pressure ridge aloft will
flattens as a weak cold front pushes through the region Wednesday
morning, followed by a upper level Pacific trough by Wednesday
afternoon and evening. Mid and high level moisture will increase
across the Canadian border and southeast Washington into north
Idaho, but little in the way of precipitation is expected. The
main result will be westerly increased winds with gusty winds
during the late afternoon and early evening. Temperatures will
cool 6-9 degrees from Tuesday but still remain above normal.
/rfox.

Thur through Mon: Model guidance is continuing with the trend of
driving a cold front through the region a bit quicker for Thurs,
putting all of Ern Wa and some of N Id under the post frontal dry
slot that wedges its way across the Cascades and into the Columbia
Basin. This will put a large part of the region under clearing
skies between the cold front to the East and the cooler and much
more unstable showery regime in Srn BC. As the upper trof axis
translates East, this unstable region accompanying the vort max
will clip N/NE Wa and the N Id Panhandle Thurs Nt and Fri. The
conditionally unstable steep mid-level lapse rates accompanying
this vort max should produce mainly afternoon mtn showers Fri for
NE Wa and the N Id Panhandle. Isolated thunder is possible. For
the Sat to Mon time frame, the various model guidance shows
inconsistencies (not surprising 5-6 days out) with a minor short-
wave trof that quickly moves through Sat (ECMWF, with barely any
sign of it on the GFS). And though there is better agreement with
a much more organized wetter cold front arriving Mon, the GFS is
very wet and quicker to dump 1 to 3 tenths of rain in the mtns of
NE Wa and N Id. We discounted this and went closer to the slower
and drier ECMWF which keeps N Id dry through Mon afternoon. bz

&&

.AVIATION...
12Z TAFS: High pressure continues and keeps VFR conditions over the
TAF sites through 12Z Wednesday. Scattered high clouds will increase
late today and into tonight...while west to southwest winds are
expected to increase and become gusty...especially in the KEAT area.
/rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        85  54  77  47  68  42 /   0   0   0   0   0   0
Coeur d'Alene  85  52  77  46  68  41 /   0   0   0   0   0   0
Pullman        84  50  76  43  65  41 /   0   0   0   0  10  10
Lewiston       89  55  83  50  71  45 /   0   0   0  10  10  10
Colville       89  52  84  46  75  42 /   0   0   0   0   0   0
Sandpoint      83  46  77  43  67  37 /   0   0   0   0  10  10
Kellogg        83  51  75  47  64  39 /   0   0   0   0  10  10
Moses Lake     90  51  82  46  76  43 /   0   0   0   0   0   0
Wenatchee      87  56  80  49  75  43 /   0   0   0   0   0   0
Omak           90  48  81  46  75  43 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 15, 6:06 AM PDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PDT TUE MAY 15 2012

IDZ001>004-026-027-WAZ031>038-041>044-161315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:10 AM PDTRiver Flood WatchOTXChelan24 hr

Nearby

River Flood Watches in Washington, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.